New research published in the British Medical Journal has found a greatly increased risk of narcolepsy in the children and teenagers who were vaccinated against the A/H1N1 2009 influenza in England. This research reinforces the findings of previous studies done in Sweden and Finland, which found that the vaccine Pandremix increased the risk of narcolepsy.
“The results are consistent with previous studies from Finland and Sweden and indicate that the association is not confined to Scandinavian populations. However, the authors stress that the risk may still be overestimated, and they call for longer term monitoring of the cohort of children and adolescents exposed to Pandemrix to evaluate the exact level of risk.”
“In 2009, pandemic influenza A (H1N1) virus spread rapidly, resulting in millions of cases and over 18,000 deaths in over 200 countries. In England the vaccine Pandemrix was introduced in October 2009. By March 2010, around one in four (24%) of healthy children aged under 5 and just over a third (37%) aged 2-15 in a risk group had been vaccinated.”
Shortly thereafter, researchers in Finland and Sweden raised their concerns about a probable link the between the vaccine Pandremix and narcolepsy. A 2012 study done in Finland confirmed this, reporting “a 13-fold increased risk in children and young people aged 4-19.”
Because those were the only countries reporting on such a link, there was some speculation that perhaps the association was only in those populations. But this new research puts that to rest, finding the same association amongst the English population.
“Narcolepsy is a chronic disorder of excessive daytime sleepiness, often accompanied by sudden muscle weakness triggered by strong emotion (known as cataplexy). To evaluate the risk after vaccination in England, a team of researchers reviewed case notes for 245 children and young people aged 4-18 from sleep centres and child neurology centres across England.”
“Of these, 75 had narcolepsy (56 with cataplexy) with onset after 1 January 2008. Eleven had been vaccinated before onset of symptoms; seven within six months.”
“After adjusting for clinical conditions, vaccination at any time was associated with a 14-fold increased risk of narcolepsy, whereas vaccination within six months before onset was associated with a 16-fold increased risk.”
In total, that means that somewhere around “52,000 to 57,500 doses are associated with narcolepsy,” say the authors.
Further stating: “The increased risk of narcolepsy after vaccination with ASO3 adjuvanted pandemic A/H1N1 2009 vaccine indicates a causal association, consistent with findings from Finland. Because of variable delay in diagnosis, however, the risk might be overestimated by more rapid referral of vaccinated children.”
It’s unlikely that this specific vaccine would be used in the future anyways, but this research has important “implications for the future licensure and use of AS03 adjuvanted pandemic vaccines containing different subtypes such H5 or H9.”
The researchers conclude: “Further studies to assess the risk, if any, associated with the other A/H1N1 2009 vaccines used in the pandemic, including those with and without adjuvants, are also needed to inform the use of such vaccines in the event of a future pandemic.”
Source: British Medical Journal
Image Credits: H1N1 via Wikimedia Commons